We'll skip past the fact that I CANNOT get ahold of my endo right now (seriously, that is a completely separate rant)... I've left a message, but I'm not holding my breath that anyone is actually going to call me back any time soon... I've been doing the same for almost 3 weeks and so far no one has bothered to contact me.
Back in January it felt like I hit a brick wall in terms of insulin needs. I doubled my basal rates and I:C's and corrections and for nearly 3 weeks it was everything I could do to get down to just 200. It was really just BAD all over.. and I don't know what changed, but things settled down, and I had started metformin thinking that maybe I was just experiencing some odd IR and that might help. My A1C at the beginning of Feb was insane as a result. It was back down as of 3 weeks ago, but I really do feel like I'm on the verge of double digits again, and it's not for lack of trying right now.
It was also discovered around that time (end of Jan) that I was severely hyperthyroid thanks to my endo overmedicating me (awesome, right?). My synthroid dosage has been reduced but I am 99.999% sure I am still hyper, however NO ONE at their office will get back to me with the results of my bloodwork from almost 3 weeks ago, so I can't say for sure. My CDE did elude to the fact that if I was THAT hyper (my TSH was <.01 - basically unable to be measured by the lab) it was likely impacting my insulin needs. So everything seemed to be okay for a while. My cycles are still all screwed up which is why I presume I am still hyper, but whatever, if they won't give me my lab results or call in a different dosage of synthroid, what am I supposed to do?
This past week however, I've run through an entire box of infusion sets (and then some) all failing with actual leakage, not just "hey, my #'s are high, I think my site is bad". I've even tried some other sets (the last of my Inset 30's as well as some metal sets) It's super frustrating, because I'm basically having the SAME irritation and swelling at the sites with Apidra that I had been having with Novolog and Humalog, not to mention it is now taking over four times as much insulin to notice any real change in my BG lately.. I get large lumps wherever I inject, and I feel like my body is literally fighting the insulin, and it has nothing to do with the type of infusion set - they all stop working after about 18 hours, even with modest amounts of bolus insulin.. it's like all it takes is a couple of units, and that irritation settles in, and that's it. I've been plagued by hives over the past two weeks as well, which may or may not be related, I have no idea. I actually went back to using Lantus a few days ago thinking I'd try going untethered for a while to see how that worked out since I was sick of all the failures and constantly feeling horrible because I had ketones due to no insulin, but I was still going through infusion sets just as quickly... as of today I've given up, and I'm fully back on MDI, however my lantus dosage is basically TRIPLE what it was exactly a year ago, about triple what my typical basal pattern was as of about two weeks ago, and I am still running moderately high. It's incredibly frustrating :(
Also possibly related, but maybe not, has been an increase in Petechiae-like bruising at my infusion sites.. it's really 50/50 any more if I'll have this bruising when I remove a set. It's usually not right at the insertion point, but in the surrounding areas - basically whatever is covered by the set tape, has this polka-dot type bruising. I did bring this up with my Endo about 6 months ago, and she wrote it down in my chart as likely being a developing allergy, however at that point I wasn't trying to make that connection, it's just how she wrote it down. I just wanted to know if she'd seen anything similar.
I really don't know what I am supposed to do.. Levemir didn't work at all for me so I'm automatically not trying that one again.. but it seems like my body is just rejecting every single one of the analogs. Do I go back to R and NPH to see if that helps? Do I seek the help of an allergist or something? I really am at a loss as far as what I am "supposed" to do in this case, and since I can't reach my endo at all I'm just that much more frustrated by the entire thing. I am going to email my CDE about all of this to see what she'd recommend, but I need to calm down first, since it's not her fault my doctor's office is totally sucking lately, and I don't want to take anything out on her.
Right now I feel like I am doomed to struggle with control forever, and take massive doses of insulin for no reason other than my body doesn't like the stuff - and I really do want to make it clear this isn't really typical IR.. it's localized irritation at the injection sites - I feel like a majority of the insulin is being rendered useless by my immune system immediately.